While vitamin B3 (niacin) from foods is not known to cause adverse effects, side effects have been reported with preparations of niacin for disease treatment (22).
Common side effects of vitamin B3 in the form of nicotinic acid include flushing of the skin (primarily on the face, arms, and chest), itching, and gastrointestinal disturbances such as nausea and vomiting. Liver cell damage (‘hepatotoxicity’) has been observed at intakes as low as 750 mg/day nicotinic acid for less than three months (26, 27). Most reports of severe hepatitis have been associated with the timed-release form of nicotinic acid at doses of 3–9 g/day used to treat high cholesterol for months or years (22). People with abnormal liver function or a history of liver disease, diabetes, active peptic ulcer disease, gout, cardiac arrhythmias, inflammatory bowel disease, migraine headaches, and alcoholism may be more susceptible to the adverse effects of excess nicotinic acid intake than the general population (22).
At doses of 3 g/day vitamin B3 in the form of nicotinamide, nausea, vomiting, and signs of liver toxicity have been observed (25). Nicotinamide, generally better tolerated than nicotinic acid, has resulted in decreased insulin sensitivity at doses of 2 g/day in adults at high risk for type 2 diabetes (28).
|Age (years)||UL nicotinic acid (mg/day)||UL nicotinamide (mg/day)|
* Both upper levels for adults are not applicable during pregnancy or lactation because of inadequate data relating to this critical life stage.
The tolerable upper intake level (UL) for the total of all forms of vitamin B3 (niacin) has been set by the U.S. Food and Nutrition Board at 35 mg/day in adults to avoid the adverse effect of flushing (22):
|Age Group||UL (mg/day)|
|Infants 0–12 months||Not possible to establish*|
|Children 1–3 years||10|
|Children 4–8 years||15|
|Children 9–13 years||20|
|Adolescents 14–18 years||30|
|Adults 19 years and older||35|
*Source of intake should be from food and formula only.
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.
Authored by Dr Peter Engel in 2010, reviewed by Giorgio La Fata on 06.06.2017